Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 5, 1999, 6:27 PM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1999, 6:27 PM CDT (23:27 UTC)
- Expired
- Jun 5, 1999, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Plymouth County, IA, Union County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 7 hr |
| Jun 5, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
350 WFUS1 KFSD 052328 RRA TORFSD IAC149-SDC127-060000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 627 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... EASTERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA WESTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA * UNTIL 700 PM CDT * AT 624 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 30 MILES SOUTHWEST OF SIBLEY OR 17 MILES NORTH OF CRAIG... MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR RUBLE AROUND 645 PM THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THESE COUNTIES. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:43 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 5, 2:43 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 243 PM CDT SAT JUN 5 1999 KEEPING ONE EYE ON CRNT WTHR AND ANOTHER ON THE FCST THIS AFTERNOON. PROBLEM FOR TONIGHT CENTERS AROUND SVR WX POSSIBILITIES. DRIER OUTFLOW ASSOCIATED WITH EARLY AM CONVECTION IN NEB HAS SPREAD OVR SE SD WHERE DEW POINTS HAVE FALLEN 5 TO 10 F. IN ADDITION...WK SHRA AND TSRA HAVE FORMED ALONG APPARENT BOUNDARY. WITH WARM MIDLEVEL AND STORMS WORKING WITH DRIER BL AIR...DO NOT EXPECT SIGNIFICANT DEVELOPMENT WITH THESE SHOWERS THIS AFTERNOON. ONCE STORMS MOVE TO THE NORTHEAST EXPECT DEW POINTS TO RETURN TO U60S TO L70S AS HAS HAPPENED IN ERN NEB. THIS WL SET STAGE FOR ANOTHER ROUND OF SEVERE WEATHER FOR CWA THIS EVENING. LOW PRESSURE DEEPENING IN NE CO ATTM. ISALLOBARIC FORCING HAS WINDS BEGINNING TO BACK TO S OR SE ACRS NEB AND SC SD. AS PRES FALLS EXPAND NE...EXPECT WINDS TO BACK ACROSS SE SD. WITH INCR MSTR CONV ALONG FRONT EXTENDING INTO SC SD...DEVELOPMENT WL LIKELY BEGIN NEAR FRNT ALONG NE/SD BORDER. WITH DEW POINTS IN M60S AROUND 9V9...EXPECT STORMS TO REMAIN SCT THIS EVENING WEST OF JAMES RIVER. VERT WIND PROFILE DOES SUPPORT SUPERCELL DEVELOPMENT AND WITH SFC VORTICITY TO WORK WITH TORNADOES ARE POSSIBLE. AS LOW KICKS OUT OF CO AND STORMS MOVE INTO MORE UNSTABLE AIR IN SE SD...EXPECT TSRA TO BECOME MORE WIDESPREAD. WUD EXPECT TRANSITION FROM SCATTERED SUPERCELLS TO DERECHO OR BOW ECHO SOMETIME AFTER SUNSET AS DRY MID LEVEL AIR INTERACTS WITH CONVECTION. STORMS SHOULD MOVE INTO SW MN/NW IA AROUND MIDNIGHT. EXPECT THAT MOST STORMS WL BE E OF CWA BY SUN MORN. HOWEVER... LINGERING STRATIFORM PCPN OR LIGHT TSRA MAY LINGER E OF I-29. FARTHER W...EXPECT SCT-BKN SKIES EARLY. MUCH DRIER AIR EXPECTED TO MOVE INTO SE SD/NW IA/SW MN DURING THE MORNING AND REMAIN THROUGH THE DAY. WITH DRY LOW LEVEL...DO NOT EXPECT TSRA DEVELOPEMENT. FARTHER WEST...SFC TROF EXTENDING FROM LOW PRES IN ERN ND INTO SC SD COULD BE FOCUS FOR -TSRA DURING THE AFTERNOON SO WL GO CHC POPS THERE. SUN NGT AND MON LOOK QUIET AS SFC RIDGE MOVES IN. WITH SOMEWHAT DRIER AIR...LOWS SHOULD FALL INTO THE 50S. EXPECT RETURN FLOW TO BEGIN BRINGING MSTR BACK INTO SC SD DURING THE DAY. HOWEVER...ANY CONVECTION SHUD HOLD OFF UNTIL MONDAY NIGHT OR TUESDAY. FARTHER EAST...SKIES WL BE MOSTLY SUNNY. 850 TEMPS NR 20C WL ALLOW HIGHS BACK INTO THE LOW TO MIDDLE 80S. .FSD...NONE SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Gregory | 31 min |
| Jun 4, 11:00 PM CDT | Tornado Warning | FSD | Gregory | 45 min |
| Jun 4, 11:05 PM CDT | Tornado Warning | FSD | Brule | 25 min |
| Jun 4, 11:25 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| Jun 4, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 47 min |
| Jun 5, 12:05 AM CDT | Tornado Warning | FSD | Aurora, Jerauld, Sanborn | 25 min |
| Jun 5, 2:08 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| Jun 5, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Union | 36 min |
| Jun 5, 4:39 PM CDT | Tornado Warning | FSD | Union | 36 min |
| Jun 5, 5:04 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 41 min |
| Jun 5, 5:38 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Jun 5, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 50 min |
| Jun 5, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| Jun 5, 6:53 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 32 min |
| Jun 5, 5:12 PM CDT | Tornado Warning | FSD | Plymouth, Sioux | 48 min |
| Jun 5, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 30 min |
| Jun 5, 5:42 PM CDT | Tornado Warning | FSD | Cherokee, O'Brien | 33 min |
| Jun 5, 6:15 PM CDT | Tornado Warning | FSD | O'Brien | 15 min |
| Jun 5, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 33 min |
| Jun 5, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 48 min |
| Jun 5, 6:40 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 35 min |
| Jun 5, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 41 min |
| Jun 5, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
Nearby
Tornado Warnings in South Dakota, 1999Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.